Alert archive / Wisconsin / Winter Storm Warnings in 2022
Winter Storm Warning 11, NWS Green Bay, WI
NWS Green Bay, WI issued this winter storm warning at Dec 21, 2022, 4:22 PM CST for 22 counties in Wisconsin. It took effect at Dec 21, 2022, 6:00 PM CST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2022, 4:22 PM CST (22:22 UTC)
- In effect from
- Dec 21, 2022, 6:00 PM CST
- Expired
- Dec 24, 2022, 6:00 PM CST
- In force
- 3 days
- Issued by
- NWS Green Bay, WI
All 22 counties
Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Dec 21, 11:45 AM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Dec 21, 11:45 AM CST, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1145 AM CST Wed Dec 21 2022 Updated aviation portion for 18Z TAF issuance .SYNOPSIS... Issued at 605 AM CST Wed Dec 21 2022 Complex, multi-faceted winter storm with snow, strong winds resulting in blowing and drifting snow, and cold temperatures to affect the area heading into the holiday weekend. With the morning issuance, the WW.Y was updated to begin 4 hours earlier (2 pm) in Vilas/Oneida. All other land-based headlines remained unchanged. We still find ourselves with a complex, long-duration winter weather event this morning, and continue to strive for a sensible, straightforward approach to handling the headlines needed for the event. Will continue to treat it as a two-phase event, though admittedly the separation between the phases isn't as clean as ideal. The first phase will consist of primarily the snow generated as the system approaches and shifts through the area, and the second phase will consist of whatever snowfall lingers behind the system and the strong northwest winds and influx of much colder air. Snowfall totals for the first phase were increased with the morning issuance. Snow totals during the second phase were reduced, though there is still a lot of uncertainty in exactly how much will fall once the cyclone center passes off to our east. Strong/rapid amplification of the large scale flow across the CONUS will occur the next few days as the remnants of a Kona Low push through the eastern Pacific, sharpening the large scale ridge just off the West Coast. The tightening upper height gradient will result in a strengthening upper jet over western NOAM, which will be directed SE as the upstream ridge builds. As a result, a negatively titled, highly diffluent large scale trough will shift across the CONUS, eventually closing off into an intense cyclone over the Great Lakes region by late in the week. The large scale troughing that develops from the cyclone will linger well into next week before weakening. Being tied to the large scale changes, the cyclone crossing the country will be large and intense, deepening at least well down into the 970s. It will result in a very active period of weather as it crosses the region, with total precipitation for the 7 day period expected to be AOA normal. Temperatures will start out very cold this morning, warm through early Thursday in the southerly flow ahead of the cyclone, then drop back to well below normal for several days before moderating late in the period. && .SHORT TERM...Today...Tonight...and Thursday Issued at 605 AM CST Wed Dec 21 2022 The details of phase 1 of the storm are coming into better focus. A prolonged period of forcing for ascent will set up across the area today through Thursday. The atmosphere across the area is initially quite dry, so it will take some time to achieve saturation. That should occur from west to east today as lift continues and moisture from the Pacific arrives at mid-levels. It looks like the snow will begin across the N/NW part of the forecast area a little earlier than previously anticipated. The consensus from the latest model runs was that 0.05-0.10 inches of precip will occur in Vilas and western Oneida by 00Z. Was not comfortable waiting until then for the Advisory to kick in, so pulled the start time back to 20Z. (The HRRR actually suggests a W-E band of snow will shift through the area in the 19Z-23Z time frame, with a bit of a lull for a few hours before the main snow band arrives.) Precipitation will steadily expand/increase across the area during the evening as isentropic lift continues, QG forcing gradually increases as the large scale trough sharpens, and the forecast area comes into the LFQ of the upper speed max (which may be weakly linked with a much more diffuse jet max to the northeast). Once saturation occurs and the snow gets going, it should continue through most of Thursday before diminishing from SE-NE late in the day. The available moisture and duration of the lift fit the new QPF, which will support 4-7 inch totals across the area. Models suggest the highest totals will be in NE WI, but wasn't ready to get that specific yet. This will also leave a lot of snow on the ground to blow around once the wind picks up Thursday night. One specific area of concern is the lakeshore--especially Door County. Some of the hi-res guidance suggests at least lake enhancement in this area. Fortunately, the current westerly flow was resulting in small shore-perpendicular bands in Lower Michigan rather than an organized lake band aligned along the long axis of the lake. But, increasingly convergent low-level flow near the western shore of the lake could still allow at least an ill- defined shore-parallel band to form and then cut across the Door as it shifts north. If that were to happen, totals for the Door would need to be increased substantially and a warning would be needed. Along the same line, snow totals across the rest of the area are starting to approach warning criteria (8" in 24 hours). Any further increase will probably necessitate a warning for the first phase of the event--which would also likely force an immediately decision on the final headline for phase 2. Hopefully the uncertainty regarding the snow totals for phase 2 start to gets resolved before we get to that point. Temperature trends will be highly atypical. Used a blend of guidance products to produce the hourly temperature grids, then took the maxes and min from those. .LONG TERM...Thursday Night Through Tuesday Issued at 605 AM CST Wed Dec 21 2022 The main focus from this forecast period is the second phase of a significant winter storm expected to impact the region. This second phase will have the greatest impacts as accumulating snow and strong winds are expected to create blowing and drifting snow, and potential blizzard conditions. In addition to the snow and wind, bitter cold air will filter into the region from Thursday night through the weekend. Thursday night through Saturday...A rapid fall in pressure will occur as the surface low tracks northeast from IN to southeastern Ontario to western Quebec during this time period, resulting in a very tight pressure gradient across the western Great Lakes. Northwest winds will increase across the forecast area beginning Thursday night and peak on Friday and Friday night with gusts of 40 to 50 mph. The gusts of 30 to 40 mph will continue on Saturday as well and gradually decrease Saturday night. Due to models continuing to agree with the slightly easterly track (compared to previous runs), snowfall amounts from Thursday night through Friday evening have decreased some from the previous forecast with little to no accumulations in central WI, and about 1 to 5 inches across east- central, far northeast, and far north-central WI. The highest amounts would be in Door, Kewaunee, and Vilas Counties. The strong northwest wind component would keep lake-effect snow going in the Lake Superior snowbelt through Saturday night, so anticipate higher snowfall totals in this area, especially Vilas County. Although models have come into better agreement with the low track, there is still some disagreement, so decided to keep the Winter Storm Watch for this time period. However, despite the lower snowfall amounts, confidence remains high with widespread blowing and drifting snow occurring during this time, making travel very difficult and possibly dangerous at times. Blizzard conditions will also be possible, especially in open areas, but uncertainty remains with how widespread these conditions will be due to the amount of forested areas in the region, and if it will be snowing when the strongest winds occur. In addition to the snow and wind, bitter cold air is expected to filter into the region with overnight lows in the single digits above and below zero, and daytime highs in the single digits above zero to the low 10s. The strong winds will create very cold wind chills of -10 to -30, with the coldest wind chills occurring Friday morning and Saturday morning in central and north-central WI. Rest of the extended...Lake-effect snow showers should come to an end in far north-central WI early Sunday, as high pressure builds into the region. A chilly, dry, and mostly sunny day is anticipated for Christmas Day. Model guidance was showing a clipper system moving across the Upper Mississippi Valley late Sunday into Monday, however, the latest guidance has shifted the clipper further south, which would keep dry conditions in the forecast. Due to the complex winter storm ahead of this minor clipper system, did not make any changes to the blend of models forecast for early next week. && .AVIATION...for 18Z TAF Issuance Issued at 1145 AM CST Wed Dec 21 2022 The quiet aviation conditions late this morning and early afternoon will deteriorate as the afternoon progresses and especially this evening as snow spreads across the area. The snow is expected to reach RHI first, then AUW/CWA, then GRB/ATW/MTW. Widespread IFR and some LIFR conditions are expected in the snow. Winds will remain on the light side this afternoon into tonight, then as the strong cold front sweeps across the area on Thursday, west to northwest winds will increase and become very gusty Thursday afternoon/evening, leading to blowing and drifting snow and significantly reducing visibilities. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Thursday for WIZ005-010. Winter Storm Watch from Thursday evening through late Friday night for WIZ005-010>013-018>022-030-031-035>040-045-048>050-073- 074. Winter Weather Advisory from 6 PM this evening to 6 PM CST Thursday for WIZ011>013-018>022-030-031-035>040-045-048>050-073- 074. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......Kruk AVIATION.......Bersch
Hazardous weather outlook, Dec 21, 4:04 PM CST, 18 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 404 PM CST Wed Dec 21 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222215- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 404 PM CST Wed Dec 21 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Hazardous travel conditions will develop this evening as snow overspreads the area. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The hazardous travel conditions will persist Thursday as the snow continues. Travel conditions will become difficult and possibly dangerous at times Thursday night through Friday night. Although most of the snow will diminish, winds will increase significantly. Gusts to 45 mph are possible. The strong winds will produce widespread blowing and drifting of all the recently fallen snow. Travel will be especially difficult in open areas. Air travel could also be greatly affected. Accumulating snow will continue in the Lake Superior snowbelt through Saturday night, with additional accumulation likely. In addition, a prolonged period of very cold wind chills between 10 and 35 below zero are expected Thursday evening through Sunday morning. This will be a very large storm that will be affecting the entire Upper Midwest and Great Lakes region. Be sure to closely monitor later forecasts for specific information on how it will affect any travel plans you may have for the upcoming holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-222215- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 404 PM CST Wed Dec 21 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Northwest gales are likely late Thursday night through Saturday, with storm force gusts possible. Heavy freezing spray is also possible. Bersch/KLJ
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 4:32 AM CST | Heavy Freezing Spray Watch | GRB | 24 hr |
Nearby
Winter Storm Warnings in Wisconsin, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.